For the past 120 days I have been clawing my way up a mountain, desperately searching for the reason Nicholas suddenly started suffering from debilitating psychiatric problems. Exhausted and bruised, I am now standing at the top screaming our story to make sure no parent ever has to endure the same torturous climb. Please help me spread awareness by sharing our story with your family and friends and encourage them to do the same.
120 days ago we stopped giving Nicholas his asthma medicine, montelukast (Singulair) after we read that the side-effects included neuropsychiatric symptoms. We were hopeful this was the reason Nicholas had been getting bouts of sadness for the past few weeks. Stop the medicine, stop his sadness. Easy enough, right? Little did we know our worlds were about to be turned upside down. Within days, Nicholas became so depressed he was no longer able to function: he could not eat, he could not sleep, he could not go to school, just cried for hours. Then the panic attacks started. For hours, Nicholas would get lost in his own world of screaming and thrashing with the only escape being sheer exhaustion and sleep. But sleep brought horrific nightmares. How such an innocent mind can create such terrifying dreams is beyond my comprehension and his descriptions will haunt me for the rest of my life. Even worse, Nicholas started to have hallucinations: both auditory and visual. We quickly realized we could not protect him from his own mind. We were powerless and it was suffocating.
We brought him to StonyBrook for an emergency psych evaluation, then to psychiatrist, psychologist, social workers, pediatrician, rheumatologist, immunologist, pulmonologist, chiropractor, and genetic doctor. ALL assured us this was NOT an adverse side effect of montelukast since it should only take 5 days to be out of his system. After other possibilities were explored (i.e. infections, trauma, abuse, autoimmune disease, sleep apnea, family history) and no viable answer was uncovered, the solution was to start psychotropic drugs. This medicine is known to cause terrible side effects including suicidal thoughts. Needless to say, we never started this medicine. We realized we were on our own. Scared and desperate, we spent every waking and what-should-have-been sleeping hours trying to figure out what happened to Nicholas.
We found a Facebook support group with nearly 3,500 members describing their adverse side-effects of montelukast. Tears poured from my eyes as I read about nearly identical reactions to Nicholas’ including depression, anxiety, night terrors, aggression, hallucinations, insomnia, paranoia, panic attacks, and sadly, 2 accounts of suicide. We discovered that Nicholas has a variation on a gene that is needed in order for the body to properly metabolize this medicine. As a result the drug begins to accumulate in the body causing toxicity that can disturb the neurotransmitters in the brain, which causes psychiatric problems. We are currently waiting to see a pharmacogenomic team at Boston Children’s Hospital for more answers.
In the meantime, we will continue to see our Functional Medicine doctor that used a detox program to remove the toxins from his system and supplements to help restore the neurotransmitters in his brain. We still have a long road ahead but are seeing our son slowly come back to us.
We cannot go back to change the beginning of our story but we can change the ending. My hope is to not only spread awareness to montelukast users but to anyone suffering from psychiatric symptoms. All too often, children are misdiagnosed as having a psychiatric illness and treated only with psychotropic drugs to manage their symptoms. The brain is a part of the body…search to find the root cause of the symptoms even if it’s “out of the box.” It can be a long, lonely path but keep climbing!